Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
184 Doctors are Online

Will use of a lot of steroids make leg bones weaker? Am old skier with no history of bone weakness

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2397 Questions
I am an older aggressive skier (72) with no history of bone weakness. As I have gotten older I have had to take a lot of steriods for various brochitis and other illnesses. Will the use of these steriods make me more likely to have weaker bones especially in the leg.
Posted Thu, 12 Apr 2012 in Bones, Muscles and Joints
Answered by Dr. Robert Galamaga 26 minutes later
Hello and thanks for the query.

Regarding your question, chronic use of steroids can lead to weakening of the bones but this is mainly in patients who take steroids on a daily basis or for weeks at a time. If you were treated in the past with pulse doses of steroids for short term illnesses then I dont think you need to worry much at all.

Along the same lines you could request a bone density test by your doctor. This will give you a good idea of what your density is. In your case i would be surprised if you had osteopenia or osteoporosis given your active lifestyle and exercise regimen.

Thanks again for the query. I hope this has been helpful. Please let me know if I be of any additional assistance.


Dr. Galamaga
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor